One of the more common side effects from Taxotere (chemotherapy) is nausea. People often refer to this side effect as retching, stomach ache, throwing up, queasy, heart burn, motion sickness, dry heave, puke, and feeling sick to my stomach. However, not everyone experiences nausea.
There are many drugs (these medications are called anti-nausea drugs or anti-emetics) that can be prescribed by your doctor to prevent, lessen, or relieve the nausea and vomiting which can be associated with chemotherapy (taxotere). The methods of delivering these drugs to you can also be varied depending upon your physical state. If you are unable to keep anything down there are drugs can be given through an I.V. catheter, a patch, rectally, under the tongue, or even in a shot if you cannot swallow.
Besides taking these drugs there are several things that can be done to ameliorate these symptoms.
* Drink fluids throughout the day like water and juices. If you are vomiting it is important to replace the fluids lost to avoid getting dehydrated.
* Avoid drinking liquids at meals.
* Eat small amounts of food throughout the day as opposed to heavy meals.
* Don’t let yourself get to hungry before you eat.
* First thing in the morning limit your foods to dry items such as dry cereal, toast, or crackers without adding liquids.
* Avoid heavy, high fat and greasy meals especially before you have your infusion.
* Do avoid your favorite foods during this period. If you don’t they will no longer be favorite foods if you begin to associate them with nausea and vomiting episodes.
* Avoid any environment that has any strong odors
* Don’t lay flat for at least two hours after eating.
* Fresh air and loose clothing may be helpful after eating.
* Avoid Exercising after eating, it may slow down digestion and increase your discomfort.
* Relax and try to keep your mind off the chemotherapy. Bring soothing music, relaxation tapes, or CD’s, with you to the chemo session. Many people bring a movie to watch and/or a friend or family member to keep you company. Of you can, take a nap during the session.
Other ways to minimize chemotherapy nausea:
* If you are vomiting, stop eating. Once you stop vomiting, start back on food slowly. Start with small amounts of clear liquids, such as broth, tea (decaffeinated), juice, soda (decaffeinated), sports drinks (decaffeinated), or water. Then, advance to light, mild foods like jello, bananas, pudding and toast.
* Avoid caffeine and smoking.
* Suck on hard candy, popsicles, or ice during chemotherapy. Most infusion centers have these in stock and available just for the asking.
* Take the medications for nausea and vomiting as prescribed by your doctor. If you are running low, don’t forget to ask for a refill.
* Let the infusion staff or your doctor know if you feel nauseated during the chemotherapy session.
* Try acupuncture, many people do report relief after just a few sessions.
There are many different medications (anti-nausea drugs or anti-emetics ) that your doctor can prescribe to control these nausea and vomiting. It may take trying a couple different medications before finding the right drug that will provide you with relief, don’t give up.
It is important to remember that nausea and vomiting can also be caused by medical conditions unrelated to chemotherapy. Therefore, it is important to call your doctor if:
* You continue to suffer from chemotherapy-based nausea and vomiting despite taking your anti-nausea medications.
* Nausea that interferes with your ability to eat.
* Vomiting 4-5 times in a 24 hour period.
* Feel bloated.
* Have pain or a swollen stomach before nausea and vomiting occurs.
* If you are bothered by side effects from the anti-nausea medications.
For a more specific recommendation about foods that can help combat your nausea read my prior post on, Foods To Eat which was posted in Feburary of 2009.
Joel T Nowak MA, MSW